Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- July 23, 3:33 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 0.53 mi E of Oscoda
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.420, -83.319
A strong thunderstorm brought gusty winds to the Oscoda area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong thunderstorm brought gusty winds to the Oscoda area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
300 PM EDT Sun Jul 23 2017
.NEAR TERM...(Tonight through Monday)
Issued at 300 PM EDT Sun Jul 23 2017
...Thunderstorms...possibly severe...into early evening...
High Impact Weather Potential...Marginal chance of severe storms
south of the Straits with a slight risk SE of a line from APN to
HTL.
Pattern Synopsis/Forecast...Surface low is centered over the Straits
area...with the upper level low close behind. Deep cyclonic flow and
strong upper level divergence just ahead of the upper low continue
to generate widespread convection over Eastern Upper Michigan and
the tip of the Mitt. Radar estimates that rainfall amounts of 2 to
2.5 inches have fallen over portions of Mackinac county throughout
the day...which fall short of 6 hr FFG by over an inch. Rainfall
intensities have dropped over the past couple of hours...and overall
trend of echoes is slowly eastward out of that area. Attention now
turns to the south over Northern Lower Michigan and the potential
for stronger/severe storms later this afternoon and evening as the
upper level trough axis pivots thru the area during peak heating/
instability.
So far...cloud cover across our CWA has been fairly extensive
throughout the day...which has limited destabilization. Per latest
SPC mesoanalysis...MUCAPES across our area attm are around 1000
J/kg...with the instability axis now over NE Lower Michigan...which
lines up well with the latest SPC Day 1 outlook for slight risk over
our SE CWA. 0-3 km bulk shear values remain around 30 kts and NAM is
still projecting MUCAPES reaching near 2000 J/kg in our SE CWA by
late afternoon. Expect ongoing storms will increase in areal
coverage and intensity as they reach our SE CWA over the next few
hours...with a few storms possibly reaching severe limits. Damaging
winds and large hail will be the primary threats.
Thunder threat should end across our entire CWA by late evening...
but lingering low level moisture and deep cyclonic flow will keep
precip chances in the forecast overnight into Monday morning.
Highest POPs will be across our eastern CWA and taper off to the
west. Strong high pressure and dry low level air will build into the
region Monday...resulting in decreasing clouds from NW to SE...
decreasing humidities and cooler temps.
Low temps tonight will cool into the mid 50s to around 60 degrees.
High temps on Monday will warm mainly into the lower 70s across our
entire CWA thanks to CAA behind this system.
&&
.SHORT TERM...(Monday night through Wednesday)
Issued at 300 PM EDT Sun Jul 23 2017
...High and dry through Tuesday; thunderstorms return midweek...
High Impact Weather Potential...Thunderstorms possible late Tuesday
night into Wednesday.
Pattern Synopsis/Forecast...High pressure at the surface and aloft
along with a dry airmass sitting over the Upper Great Lakes will
slide off to the east by Tuesday night. Southerly return flow
developing Tuesday night will draw increasing moisture into the
region, aided by a modest 30-40 knot low level jet. PWATs will climb
above 1.5 inches on Wednesday, perhaps approaching 2 inches in some
areas. Increasing isentropic lift and some mid level energy ahead of
an approaching cold front will overspread northern Michigan late
Tuesday night through Wednesday, bringing the next chance of showers
and thunderstorms.
Primary Forecast Concerns...Thunderstorm potential late Tuesday
night into Wednesday will be the main forecast concern. Moisture and
lift will be sufficient, but instability currently looks to be a
limiting factor due to weak low/mid level lapse rates from ongoing
low level warm air advection. Better instability will be found over
WI, with around 500 J/kg or less of MLCAPE over northern MI. Despite
the meager instability, deep layer shear is looking favorable over
our area, especially across eastern Upper. Forecast soundings show
nice low-level clockwise curvature suggestive of good storm
organization and possible rotation...again, conditional on storm
development/intensity given meager instability. SPC is currently
highlighting all of northern Michigan in its Day 4 outlook.
Something to monitor over the next couple quiet-weather days.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 300 PM EDT Sun Jul 23 2017
Models continue to be in good agreement with rain ending Thursday
morning as a cold front associated with a low pressure system to the
east of Hudson Bay moves off to the east. High pressure then
builds in behind the departing system. Said high pressure will
provide northern Michigan with rain free weather and mostly sunny to
partly cloudy skies through the weekend. Daytime highs will be in
the upper 70s to low 80s, while lows will drop down into the mid to
upper 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 115 PM EDT Sun Jul 23 2017
Showers and thunderstorms will continue to impact most of Northern
Lower Michigan for the rest of the afternoon and into the evening
hours as deep low pressure swings through the region. Mainly MVFR
conditions will further deteriorate to IFR tonight as residual
ample low level moisture in the wake of this system results in a
persistent low level stratus deck. Conditions will improve by
midday Monday as high pressure and drier air build into the
region...and daytime mixing aids in the dissipation of the low
stratus. Southerly winds of 10 to 15 kts will shift to the north
behind this system.
&&
.MARINE...
Issued at 300 PM EDT Sun Jul 23 2017
Winds and waves will continue to strengthen to SCA criteria for much
of our nearshore area tonight into early Monday as deep low pressure
slowly moves thru Northern Michigan. Showers and thunderstorms will
impact most of our nearshore areas late this afternoon and
tonight...with a few stronger storms possible south of Thunder Bay
thru early evening. High pressure will build in by Monday
afternoon...bringing an end to any linger precip chances.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Monday
for LHZ345>347.
SMALL CRAFT ADVISORY from midnight tonight to 11 AM EDT Monday
for LHZ348-349.
LM...SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Monday
for LMZ341-342.
LS...SMALL CRAFT ADVISORY from 8 PM this evening to 8 AM EDT Monday
for LSZ322.
&&
NEAR TERM...MR
SHORT TERM...MK
LONG TERM...TL
AVIATION...MR
MARINE...MRHazardous Weather Outlook National Weather Service Gaylord MI 300 PM EDT Sun Jul 23 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 300 PM EDT Sun Jul 23 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...late this afternoon and tonight. Thunderstorms are possible across the outlook area through this evening. There is a risk for severe storms during the afternoon and early evening with the greatest chance south and east of a line from Alpena to Houghton Lake. Large hail and damaging winds are the primary threats with any storms that develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are again possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
1143 AM EDT SUN JUL 23 2017
MIZ008-015-231745-
Chippewa-Mackinac-
1143 AM EDT SUN JUL 23 2017
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
CHIPPEWA AND MACKINAC COUNTIES...
At 1142 AM EDT, radar indicated thunderstorms producing heavy
rainfall were located along a line extending from near Hulbert to
near Wilderness State Park. Movement was east at 20 mph.
Locations impacted include...
Sault Ste. Marie, St. Ignace, Mackinaw City, Mackinac Island,
Potagannissing Bay, Saint Marys River, Point Iroquois, Kinross,
Pickford, Bay Mills, Rudyard, Dafter, Curtis, Moran, Brevort, Trout
Lake, Cedarville, Hulbert, Hessel and Strongs.
Torrential rainfall is occurring with these storms, and may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways.
LAT...LON 4647 8412 4641 8415 4619 8408 4615 8401
4606 8395 4609 8385 4596 8376 4575 8491
4576 8498 4574 8496 4565 8544 4624 8580
4625 8526 4638 8524 4650 8460 4646 8455
4645 8447 4650 8439 4649 8427 4653 8421
TIME...MOT...LOC 1542Z 257DEG 17KT 4628 8518 4577 8487
MLRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN CATHRO 45.15N 83.57W
07/23/2017 M0.74 INCH ALPENA MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2017Every state in 2017This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717757.